Lightning, Dallas
- When
- July 9, 7:00 AM CST
- Where
- Dallas County, Perry
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 41.830, -94.120
Thunderstorms moved across parts of central Iowa and sagged into Dallas County during the morning. Lightning struck a house in Perry, setting it on fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved across parts of central Iowa and sagged into Dallas County during the morning. Lightning struck a house in Perry, setting it on fire. The fire was not a major blaze. The children inside of the house were first alerted to the fire by their dog barking. A short time later the fire alarms went off. The fire department arrived quickly and damage was limited to smoke damage and minor fire damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 9, 2:40 AM CST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR 18Z AVIATION NATIONAL WEATHER SERVICE DES MOINES IA 340 AM CDT MON JUL 9 2007 .DISCUSSION... COLD FRONT HAS ENTERED CNTRL IA THIS MORNING WITH SCATTERED THUNDERSTORMS MAINLY POST FRONTAL. BETTER AREA OF CONVECTION IS TO THE WEST OVER NEBRASKA WHERE STRONGER DEEP MOISTURE CONVERGENCE IS LOCATED. THE BOUNDARY WILL GRADUALLY DISSIPATE TODAY AS IT MOVES SLOWLY SOUTH ACROSS THE STATE. EXPECT A BREAK IN THE ACTIVITY BY LATER THIS MORNING THEN SFC HEATING SHOULD COMMENCE ONCE AGAIN WITH HIGHS PUSHING INTO THE MID TO UPPER 80S ACROSS THE SOUTH...PUSHING SFC CAPES TO 2000-3000 J/KG. A LACK OF VERTICAL SHEAR WILL REMAIN A LIMITING FACTOR FOR SEVERE STORMS THOUGH FREEZING LEVELS ARE MUCH LOWER THAN SUNDAY MAKING IT MORE MANAGEABLE FOR HAIL TO REACH THE GROUND. THE STORMS WILL LINGER INTO THE EVENING HOURS MAINLY SOUTH OF INTERSTATE 80. ONLY CARRYING SLIGHT CHANCES FROM MIDNIGHT TO NOON ON TUESDAY BEFORE A STRONG COLD FRONT ENTERS NORTHWEST IOWA. THE BOUNDARY WILL BE PART OF A POTENT SYSTEM MOVING ACROSS THE NORTHERN PLAINS ON TUESDAY BEFORE CONSOLIDATING INTO A STRONG AREA OF LOW PRESSURE OVER HUDSON BAY. THE BOUNDARY WILL QUICKLY SWEEP ACROSS THE STATE TUESDAY AFTERNOON AND WILL CATCH EASTERN PARTS OF THE AREA AROUND PEAK HEATING WITH THUNDERSTORMS REDEVELOPING. VERTICAL SHEAR IS AGAIN WEAK AND WILL LIMIT ORGANIZED SEVERE ACTIVITY. PRECIPITATION CHANCES QUICKLY EXIT CNTRL IA TUESDAY NIGHT. MUCH COOLER AND DRIER ON WEDNESDAY WITH HIGHS ONLY IN THE MID 70S TO LOWER 80S AND DEWPOINTS IN THE 50S. A LITTLE WARMER ON THURSDAY BETWEEN SYSTEMS THEN ANOTHER PUSH OF COOLER AIR BY LATE FRIDAY AS THE STRONG CYCLONE OVER HUDSON BAY CONTINUES TO ROTATE CANADIAN AIR INTO THE REGION. && .AVIATION...09/18Z FORECAST REVOLVES AROUND WEATHER THUNDERSTORMS CAN DEVELOP IN WEAK SHEAR BUT MODERATE TO HIGH INSTABILITY ENVIRONMENT OVER THE SOUTHERN HALF OF IOWA. OTHERWISE VFR CONDITIONS. STORMS ARE LIKELY TO BE SCATTERED...SLOW MOVING AND SHORT LIVED...AND SHOULD DISSIPATE BY 03Z. OTHERWISE...AFTER MIDNIGHT SOME AREAS OF 5 MILE VISIBILITY IN HAZE ARE POSSIBLE...AND LOW CLOUDS WITH BASES AT 1000-1500 FEET MAY DEVELOP IN RETURN SOUTHERLY FLOW WEST OF KAIO-KFOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...JUNGBLUTH LONG TERM...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 502 AM CDT MON JUL 9 2007 IAZ004>007-015>017-023>028-033>038-044>047-057-101015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON- 502 AM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY NORTH OF AN ATLANTIC TO AMES TO WATERLOO LINE. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE TODAY THOUGH NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA ON TUESDAY. A FEW STORMS MAY BECOME SEVERE WITH QUARTER SIZED HAIL AND 60 MPH WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY. IAZ039-048>050-058>062-070>075-081>086-092>097-101015- BLACK HAWK-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 502 AM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY SOUTH OF AN ATLANTIC TO AMES TO WATERLOO LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND THIS EVENING. A FEW SEVERE STORMS ARE POSSIBLE MAINLY LATE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA ON TUESDAY. A FEW STORMS MAY BECOME SEVERE WITH QUARTER SIZED HAIL AND 60 MPH WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 3 PM AND 8 PM AND AGAIN ON TUESDAY. DONAVON
The Des Moines radar (KDMX), 35 km away, was scanning. The volume nearest the first event began at 13:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36166.